problems due to excess vitamin b12 suppliment

Hi,

I just took b12 2500 for a month. Since i was having these chest pain and had low b12 levels of around 214.

Well now chest pain is gone but i have developed other problem. Some pains on and off feels like below skin not so deep. There is no specific place or time. It comes and goes. There is itching also. All this is very mild and make me uncomfortable.

I stopped b12, 3 days ago. I am wondering if excess b12 could cause these problems. I never had these kind of problems.

Any idea?

I went to doctors and they always tell me not to worry. Did anyone face this kind of pain(migrating) while taking b12.

15 Replies

oldestnewest
  • Sounds to me like it could have been doing you good and your nerves are waking up!

  • hi deniseinmilden,

    do you have any source from where u found this nerve waking up due to b12? seems logical but not able to find it anywhere accept in some forums as discussion. like any authentic source.

  • My comment came from personal experience which is echoed by many others.

    I'm not sure if there are any scientific papers on the subject but, like with our need for treatment, listening to our bodies is validation enough for me.

  • Hi Arvindkrao. the problem with getting ''evidence based'' information on b12 treatment/deficiency/responses is, there's very little research done at all in this field. therefore there are no ''gold standard'' findings to collate individually reported responses - the much maligned ''anecdotal'' evidence.

    the other challenge with research in this field is: almost everybody seem to have very individualized responses to b12 treatment.

    for example, some ppl need daily injections, others (a minority) are OK on 3 monthly injections, eventhough their serum level maybe similar. some ppl come out in spots, others don't & so on and so forth. it is therefore a very individual journey.

    i've been following this (excellent forum) and other forums for sometime now. i'd say that one of the most common comments on here is that once the b12 starts to work (i.e. wake up dormant nerves) the presenting symptoms frequently accentuate, albeit temporarily & for a limited time frame. this passes in time as the nerves regain optimal functioning. like many ppl on here i experience the ''wakening up'' (healing) of the nerves, but it's getting less with time.

    best wishes on your journey of discovery.

    HH

  • Thanks Hidihi. Only thing is when it flares up, i cant really differentiate b/w if its getting better or worse.

  • Hi Arvindkrao. i'd take it that it's the b12 repairing the nerves as the b12 is utilized. it's interesting that you had chest pain (the heart - a vital organ to survival) and that has now gone. and now the skin is being 'irritated'.

    my reading of your pattern of response would be, the body is using it's innate intelligence to first heal the most important (vital for survival) organs i.e. the heart. then focusing on the lesser important ones i.e. the skin.

    of course this is impossible know ''scientifically''. however, the body is hard wired to intelligently self-heal & self preserve.

    the fleeting skin irritations could also be the (rejuvenated) body/cells pushing latent 'gunge' to the dermis layer of the skin for elimination.

    some ppl consider that the spots and skin problems maybe to do with the breakdown of homocysteine. with the the availability of b12, these waste products can now be eliminated.

    i'd take the skin stuff as a positive sign.

    HH.

  • Sometimes when we have been low in B12 - the recovery creates symptoms we suddenly become aware of - like the ones you describe. I try to think of it as an awakening . The pain could be caused by the nerves in the body - again the myelin sheath that protects the nerves can be affected when B12 is low. I personally would not stop the B12 - just reduce it and see how you feel....

  • lets see if it goes away .. will continue with 1000mcg.

  • I'm with Marz on this one - I've found that some of my nerve symptoms got worse initially before improving. I was a bit worried initially but persevered and things are now improving slowly but steadily. As I've probably been low in B12 for a long time, I've realised that supplementing isn't going to fix things overnight and I have to be patient. With a level of 214, I would be taking a minimum of 5000mcg sublingually a day.

  • Yes I agree with that dosage suggestion as it won't all be absorbed under the tongue..... Think I was just being cautious early in the morning :-)

  • i though i already took 2500mcg for a month. level should have gone up at least 100. isn't it?

  • ...are you holding the lozenge under your tongue until it dissolves into the micro-circulation ? Which brand are you taking ?

  • natures bounty. yes i am holding it for like 2-3 minutes. its cyanocobalamin but this time i have ordered methylcobalamine.

  • I think you will find the one you have ordered to be better. It is one stage along from cyanocobalamin in the absorption chain :-)

  • Thanks Marz. :) will see. hopefully

You may also like...